Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 164, NWS Mobile, AL

May 15, 2022Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 15, 2022, 4:40 PM CDT for Baldwin County, Alabama. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2022, 4:40 PM CDT (21:40 UTC)
Expired
May 15, 2022, 5:19 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 51 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:50 PM CDTHAIL 1Summerdale, ALQUARTER SIZED HAIL FELL FROM 450-458 PM AND RESUMED AT 507 PM.
May 15, 4:50 PM CDTHAIL 1.251 S Robertsdale, ALQUARTER TO HALF DOLLAR SIZED HAIL ON MEMPHIS WAY IN ROBERTSDALE, AL.
May 15, 4:51 PM CDTHAIL 12 S Robertsdale, ALNWS EMPLOYEE REPORTS HAIL RANGING FROM PEA TO QUARTER SIZE. ONGOING AT TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS54 KMOB 152140
SVRMOB
ALC003-152230-
/O.NEW.KMOB.SV.W.0164.220515T2140Z-220515T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
440 PM CDT Sun May 15 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  South central Baldwin County in southwestern Alabama...

* Until 530 PM CDT.

* At 440 PM CDT, a severe thunderstorm was located over Summerdale,
  or near Robertsdale, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Foley, Robertsdale, Loxley, Summerdale and Silverhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 3065 8778 3063 8759 3039 8764 3043 8783
TIME...MOT...LOC 2140Z 005DEG 2KT 3051 8771 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
2 follow-up statements
762 
WWUS54 KMOB 152203
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
503 PM CDT Sun May 15 2022

ALC003-152230-
/O.CON.KMOB.SV.W.0164.000000T0000Z-220515T2230Z/
Baldwin AL-
503 PM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL BALDWIN COUNTY...

At 502 PM CDT, a severe thunderstorm was located over Summerdale, or
near Robertsdale, and is nearly stationary.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Foley, Robertsdale, Summerdale and Silverhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3043 8783 3060 8779 3058 8760 3039 8764
TIME...MOT...LOC 2202Z 005DEG 2KT 3050 8771 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
307 
WWUS54 KMOB 152219
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
519 PM CDT Sun May 15 2022

ALC003-152228-
/O.CAN.KMOB.SV.W.0164.000000T0000Z-220515T2230Z/
Baldwin AL-
519 PM CDT Sun May 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BALDWIN COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened to below severe 
limits. Therefore, the warning has been cancelled.

LAT...LON 3043 8783 3060 8779 3058 8760 3039 8764
TIME...MOT...LOC 2217Z 005DEG 2KT 3049 8771 

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:55 PM CDT, 45 minutes earlier.

Area forecast discussion, May 15, 3:55 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
355 PM CDT Sun May 15 2022

.NEAR TERM UPDATE /Now Through Monday/...Mid to upper level troughing
persists across the region today before shifting slightly east
going into Monday. Once again we will see afternoon and evening
showers and thunderstorms popping off along the seabreeze boundary
as it moves inland this afternoon and evening, likely lingering
into the late evening hours. Shear remains modest in the 20 to
25kt range, perhaps locally enhanced to nearer 30kts in
association with the seabreeze boundary. CAPE will be in the 2,000
to 2,500j/kg range with DCAPE values of 800 to 1,100j/kg. Any
showers and storms that develop today once again will have the
chance to become strong to severe sporting large hail and damaging
wind gusts in any of the more robust convection. This is
particularly true in any cases where storm mergers are involved.
Temperatures are topping out in the upper 80's to lower 90's today
with temperatures falling into the middle to upper 60's tonight.

Heading into Monday our trough shifts east some and transient
shortwave ridging moves overhead in the mid to upper levels. This
should help induce some subsidence over the area and help keep
convective coverage more limited across the area during the
afternoon hours. Once again though can't rule out an isolated
shower or thunderstorm owing to daytime heating or the seabreeze
boundary. High temperatures will likely reach the lower 90's for
most locations.

As has been the case the past couple days, monitoring how
convection evolves upstream across MO/AR this afternoon for a
complex of thunderstorms that develops and moves quickly
southeast. This should begin to fizzle out as it moves across
northern MS into AL after sunset given loss of daytime heating
and subsequently SBCAPE. Will continue to watch as forecast
guidance often has a difficult time in these regimes diagnosing
the evolution of these convective complexes even with a 12 to 24
hour lead time.

A low risk of rip currents remains in place through Monday. MM/25

&&

.SHORT TERM /Monday night Through Wednesday night/...Monday night
and Tuesday, an upper trough over the Southeast gets sheared as it
shifts east as an upper level shortwave trough over the Great Lakes
moves off and an upper ridge along the lee side of the Rockies
pushes east over the Plains. A weak surface cold front moves south
across the Southeast states through Tuesday night. On Monday evening
lingering convection should end by midnight, with a few showers or
storms persisting over the adjacent Gulf waters overnight. On
Tuesday, with the front moving through and with PWAT's still
generally around 1.0-1.2 inches, will probably see some isolated
to scattered convection over portions of the forecast area, but
the upper ridge building in from the west may help to limit this
somewhat. The front drops just offshore by late Tuesday night and
remains to our south through Wednesday night, with ridging surface
and aloft building over our area. Expect dry conditions for the
end of the short term period and already warm to hot temperatures
becoming even moreso by Wednesday. Lows Monday and Tuesday nights
range from the low to mid over inland areas and upper 60s to near
70 along the coast. A little warmer Wednesday night with lows
mainly in the upper 60s inland and low to mid 70s at the coast.
Highs on Tuesday around 90 to low 90s inland and mid to upper 80s
at the coast, a little warmer on Wednesday highs with in the low
to mid 90s inland but still mid to upper 80s along the coast. /12

&&

.EXTENDED TERM /Thursday Through Sunday/...General weak ridging
continues over the forecast area through Friday with little to no
rain expected through that time frame. Ridging begins to break
down from west to east over the weekend as as surface cold front
and weak upper trough moves toward and then over the region
Saturday and Sunday. Moisture gradually increases as the system
approaches from the west, and at least scattered coverages of
mainly afternoon showers and storms will return for both Saturday
and Sunday. Guidance continues to advertise temperatures well
above seasonal norms through the extended period, with lows
generally in the upper 60s to low 70s and highs in the mid 80s
along the coast, with lower to mid 90s inland. /12

&&

.MARINE...A diurnal wind pattern remains in place through
Tuesday with sea breeze winds increasing near the coast and over
area bays during the day and a land breeze at night. This diurnal
wind pattern will be augmented by any convective complexes that move
across coastal waters through Monday night with temporary offshore
surges with storms. A light to moderate southwesterly flow will
become established by the middle to latter portions of the upcoming
week. Seas remain around 1 foot through Monday, increasing to 1 to 2
feet by Tuesday. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 15, 3:15 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
315 PM CDT Sun May 15 2022

FLZ203-205-152045-
Okaloosa Inland FL-Santa Rosa Inland FL-
315 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of west central
Okaloosa and east central Santa Rosa Counties through 345 PM CDT...

At 315 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles south of Baker, or 8 miles southwest of
Crestview, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Okaloosa and east central Santa Rosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3080 8676 3074 8660 3058 8661 3057 8691
TIME...MOT...LOC 2015Z 022DEG 8KT 3070 8670

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 3:30 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
330 PM CDT Sun May 15 2022

ALZ264-266-FLZ201-202-152115-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
330 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern Baldwin
and central Escambia Counties through 415 PM CDT...

At 329 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Gonzalez, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Baldwin and central Escambia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3041 8737 3043 8734 3046 8737 3045 8740
      3047 8742 3045 8742 3044 8739 3042 8740
      3042 8741 3044 8756 3071 8748 3070 8729
      3041 8734
TIME...MOT...LOC 2029Z 017DEG 9KT 3058 8742

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 3:57 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
357 PM CDT Sun May 15 2022

FLZ202>204-152145-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
357 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern Santa
Rosa and south central Escambia Counties through 445 PM CDT...

At 357 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Pace, moving south at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Gulf Breeze, Goulding, Myrtle Grove, Oriole Beach,
Pea Ridge and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3067 8727 3069 8709 3044 8709 3044 8710
      3052 8710 3058 8718 3057 8719 3049 8715
      3037 8717 3037 8715 3040 8708 3038 8708
      3035 8714 3036 8720 3034 8720 3034 8708
      3033 8718 3031 8736
TIME...MOT...LOC 2057Z 007DEG 5KT 3060 8716

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 4:01 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
401 PM CDT Sun May 15 2022

ALZ263-265-152145-
Mobile Coastal AL-Mobile Central AL-
401 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern Mobile
County through 445 PM CDT...

At 400 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles northeast of Bayou La Batre. This storm
was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tillmans Corner, Theodore, Bayou La Batre and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3058 8830 3060 8812 3059 8812 3059 8811
      3060 8811 3060 8810 3046 8810 3045 8811
      3039 8811 3038 8827
TIME...MOT...LOC 2100Z 168DEG 2KT 3046 8820

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CGAL
Local storm report, May 15, 4:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
428 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 WSW FERRY PASS        30.51N 87.24W
05/15/2022  M1.00 INCH       ESCAMBIA           FL   PUBLIC

            PUBLIC PHOTOS OF QUARTER SIZE HAIL AROUND
            4:15 PM CDT.

&&

MM
Special weather statement, May 15, 4:35 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
435 PM CDT Sun May 15 2022

ALZ264-152215-
Baldwin Central AL-
435 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of south central
Baldwin County through 515 PM CDT...

At 435 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Summerdale, or near Robertsdale. This storm
was nearly stationary.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Foley, Robertsdale, Loxley, Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3042 8781 3043 8781 3044 8780 3047 8780
      3045 8782 3045 8783 3064 8778 3061 8758
      3038 8764
TIME...MOT...LOC 2135Z 012DEG 4KT 3051 8771

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:32 PM CDTSpecial Weather StatementMOBClarke43 min
May 14, 7:39 PM CDTSevere Thunderstorm WarningMOBClarke, Washington51 min
May 14, 8:08 PM CDTAreal Flood AdvisoryMOBClarke, Washington3 hr
May 14, 8:21 PM CDTSevere Thunderstorm WarningMOBWashington39 min
May 14, 8:59 PM CDTSevere Thunderstorm WarningMOBMobile, Washington46 min
May 14, 9:44 PM CDTSpecial Weather StatementMOBMobile31 min
May 14, 10:26 PM CDTSpecial Weather StatementMOBMobile49 min
May 14, 11:43 PM CDTSpecial Marine WarningMOB62 min
May 14, 11:44 PM CDTSpecial Weather StatementMOBMobile46 min
May 15, 12:26 AM CDTSpecial Marine WarningMOB98 min
May 15, 1:19 PM CDTSpecial Marine WarningMOB86 min
May 15, 1:36 PM CDTSpecial Marine WarningMOB84 min
May 15, 3:33 PM CDTSpecial Marine WarningMOB117 min
May 15, 4:01 PM CDTSpecial Weather StatementMOBMobile44 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningMOBBaldwin48 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw22 min
May 15, 4:35 PM CDTSpecial Weather StatementMOBBaldwin40 min
May 15, 4:48 PM CDTSpecial Weather StatementMOBCrenshaw42 min
May 15, 5:14 PM CDTSpecial Weather StatementMOBCovington46 min
May 15, 5:57 PM CDTSpecial Weather StatementMOBBaldwin48 min
May 15, 6:19 PM CDTSpecial Weather StatementMOBBaldwin41 min
May 15, 6:24 PM CDTSpecial Weather StatementMOBMobile51 min
May 15, 6:27 PM CDTSevere Thunderstorm WarningMOBBaldwin48 min
May 15, 6:31 PM CDTSpecial Marine WarningMOB59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.